Muscle Complications Due to Statins
Muscle Complications Due to Statins
Abstract & Commentary
By Michael Rubin, MD, Professor, Clinical Neurology, Weill Cornell Medical College.
This article originally appeared in the February issue of Neurology Alert. At that time it was peer reviewed by M. Flint Beal, MD, Anne Parrish Titzel Professor, Department of Neurology and Neuroscience, Weill Cornell Medical Center, New York, NY. Dr. Rubin and Dr. Beal report no financial relationships relevant to this field of study.
Synopsis: A small percentage of patients taking statins may develop muscle symptoms (pain and weakness) but elevated CK is rare.
Source: El-Salem, K, et al. Prevalence and risk factors of muscle complications secondary to statins. Muscle Nerve 2011;44:877-881.
Which risk factors predispose patients to muscle complications from statin therapy? At King Abdullah University Hospital (KAUH), Irbid, Jordan, 345 consecutive patients receiving statins were enrolled during a 12-month period into a prospective comparative study. Subjects were compared to 85 age- and sex-matched controls to determine the prevalence and risk factors of statin-associated muscle complications. Neurological symptoms predating statin therapy were analyzed carefully to distinguish them from those beginning after statin administration. Controls were recruited from the general medicine and neurology clinics of KAUH, were not on statins, and were usually seen for headaches. Statistical analysis encompassed Chi-square and independent-sample t-tests, included calculation of crude odds ratios and their 95% confidence intervals, with P < 0.05 considered statistically significant.
Among 345 statin-treated patients (207 men and 138 women; mean age of 57 years), muscle symptoms were reported in 21%, compared to 5.9% of controls, and included muscle pain, tenderness, fatigue, weakness, stiffness, or cramps (P = 0.0013). Statins used included atorvastatin (n = 219), simvastatin (n = 58), fluvastatin (n = 47), pravastatin (n = 19), and rosuvastatin (n = 7). Weakness, always mild (4+ on MRC scale), usually bilateral in both arms and legs, and proximal more than distal, was found on examination in 15% of those who reported muscle symptoms, approximately 3.2% of the total group, but was not found in any patient who denied muscle symptoms, nor in any control. Elevated creatine kinase (CK), three to fourfold normal, was seen in only two patients, both of whom had both muscle symptoms and weakness, and both of whom also were taking fibrates. Elevated CK was not seen in any patient with symptoms alone, without clinical weakness. Age over 60 years, greater than 10-month statin usage, a history of diabetes or stroke, and lower body mass index all were associated with a statistically significant increased risk of developing muscle-related symptoms. Statin dose, gender, thyroid, liver, kidney, and cardiovascular disease did not correlate with symptom development. Specific patient and disease characteristics appear to associate with adverse reactions to statins.
Although the precise mechanism of statin-induced myopathy remains uncertain, multiple mechanisms have been proposed. Depletion of isoprenoids, the lipid byproducts of the HMG-CoA reductase pathway, may reduce protein prenylation, which negatively affects small GTPases and lamins, causing vacuolization of muscle fibers, organelle swelling and degeneration, and apoptosis. Statins may inhibit ubiquinone or coenzyme Q10 synthesis, which would interfere with mitochondrial respiratory chain function and energy production. Impaired calcium metabolism may open ryanodine receptors resulting in greatly increased intracellular calcium. Autoimmune pathways are implicated as statins activate T lymphocytes and appear to upregulate MHC-1 expression. Sarcolemmal cholesterol reduction may destabilize the membrane by altering membrane fluidity and integrity.1 Mice studies suggest that protection from statin complications may be obtained by an exercise program prior to statin initiation.2 What can be done once statin myopathy is evident? Options include switching to another statin at a lower dose, using longer acting statins (including rosuvastatin and atorvastatin), and switching to non-statin lipid-lowering agents.
1. Abd TT, Jacobson TA. Statin-induced myopathy: A review and update. Expert Opin Drug Saf 2011;10: 373-387.
2. Meador BM, Huey KA. Statin-associated changes in skeletal muscle function and stress response after novel or accustomed exercise. Muscle Nerve 2011;44:882-889.A small percentage of patients taking statins may develop muscle symptoms (pain and weakness) but elevated CK is rare.
Subscribe Now for Access
You have reached your article limit for the month. We hope you found our articles both enjoyable and insightful. For information on new subscriptions, product trials, alternative billing arrangements or group and site discounts please call 800-688-2421. We look forward to having you as a long-term member of the Relias Media community.